My allergic reaction is over.
And I am no longer taking any of the supplements to build my blood prior to the surgery (iron, folic acid, Vitamin B-12). The nurse at the Canadian Blood Services was stymied but since anyONE can react to anyTHING, she felt it was better to err on the side of caution. She made the point that my blood was already strong (we were simply trying to optimize it) so she wasn't concerned about that. I was to stop all three supplements immediately, seek medical assessment, and she would follow up in a day or two (that was on Wednesday).
As the morning wore on, the rash got angrier and hotter and my face started to swell (I had taken the folic acid and the B-12). By mid-morning my eyes were almost swollen shut. I took a Benadryl to get the reaction under control and once it kicked in, the swelling quickly started to subside. But the flushing of the rash remained.
We went to our local hospital (they have an excellent Emergency service). The intake nurse immediately explained that B-vitamins are often a problem. "We usually give aspirin for that, but we can't even do that for you," she said.
As it turned out, the doctor on call just happened to be John's family physician. She too was stymied.
I explained that the response was not unlike what happened to me when I reacted to contrast dye many years ago -- the burning, swollen reaction, without itching. Weird indeed. And that time too, the reaction was only from the neck up. Weirder.
She told me to continue doing what I was doing: take Benadryl, apply cortisone cream to the rash, and wait for it to subside. And don't take any more Vitamin B-12 (the assumption was that it would be the B-vitamin causing the problem, rather than either of the other two supplements). I told her that I had already been advised to stop all three.
That night, I took another Benadryl on my way to bed.
Yesterday morning, the rash was well under control so I only applied a light coat of the cortisone cream.
By last night, there was only a tell-tale sign of the rash.
This morning, I know that I had a rash but I doubt that anyone else would be able to discern that.
I of course have not taken the supplements since Wednesday.
Now, I'll treat the ring of dry skin that I'm left with around my neck. That swelling and burning certainly took its toll.
Today, we have to go into the city for my pre-admission session at the hospital. I will talk to a nurse and an anaesthesiologist, have blood work done (again!), have x-rays taken, and be given all sorts of information about my stay at the hospital.
They are nothing if not thorough in getting a person ready for this surgery.